Hail, Palm Beach
- When
- May 23, 2:00 PM EST
- Where
- Palm Beach County, 1 mi W of Lake Worth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.620, -80.070
Trained weather spotter reported quarter sized hail in Lake Worth.
Ample moisture, a decaying surface boundary, and a disturbance at the mid to upper levels of the atmosphere supported the development of strong to severe thunderstorms over southern Florida in the afternoon and evening hours of May 23, 2025.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Ample moisture, a decaying surface boundary, and a disturbance at the mid to upper levels of the atmosphere supported the development of strong to severe thunderstorms over southern Florida in the afternoon and evening hours of May 23, 2025.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 12:52 PM EST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Miami FL 152 PM EDT Fri May 23 2025 ...New LONG TERM... .SHORT TERM... (Rest of today through Saturday) Issued at 1251 PM EDT Fri May 23 2025 Models and sfc analyses begin the forecast period with low-lvl moisture trapped between two frontal boundaries, one over the Florida Keys and another over the northern portions of the peninsula. At the mid and upper lvls, a large trough/low complex is moving into the Atlantic seaboard, with most ensemble families keeping the influence of the trough across the region in place today. Relatively favorable conditions for active weather will result in another round of showers and thunderstorms this afternoon. A departing, weak upper level jet, 500mb temps around -10C, a pocket of cooler/drier air aloft, and increasing PWATs to around 2 inches should provide enough dynamic support for another bout of strong to severe thunderstorms. Latest CAMs/mid-range solutions suggest even cooler 500mb temps, down to -12C, along with a dominant 25-30kt westerly flow, which may combine with the onset of sea breezes to become focal points for deeper convection. The Storm Prediction Center is keeping a marginal risk for severe weather (level 1 of 5) for most of the eastern half of SoFlo, including the Atlantic metro areas this afternoon and evening. The window for the most significant weather hazards will be between 1pm and 8pm, but showers and a few thunderstorms could still develop outside of this timeframe. Main hazards will again include large hail, frequent to excessive cloud-to-ground lightning, and damaging wind gusts. Latest HUR/LPMM continue to show potential for localized flooding over the Atlantic metro areas, especially with slow-moving heavy downpours and/or training of cells. Overall, highest QPF estimates remain around 2 inches, but isolated amounts of up to 6 inches are still possible. POPs/Wx coverage remains in the 50-70 percent range this afternoon/early evening with highest chances over the eastern and interior areas of SoFlo. By Saturday, ensembles show the frontal boundary to the south dissipating, while the front to the north become stationary. Meanwhile, the aforementioned trough/low complex migrates further into the Atlantic, dragging the upper level dynamic support further away from the area. However, enough lingering moisture will remain in place for at least scattered showers and isolated thunderstorms Saturday afternoon/early evening. Weakening pressure gradients will result in light sfc winds, which will allow for sea breezes to be the main driving mechanism for deeper convection. The increasing shower and storm activity may help in keeping slightly cooler afternoon highs during the short term, although still expected to hit the upper 80s to low 90s, warmest over interior areas. Can't rule out some mid 90s over interior locations each afternoon. && .LONG TERM... (Saturday night through next Thursday) Issued at 135 PM EDT Fri May 23 2025 Light synoptic flow will allow for the greatest foci of convection to reside across inland South Florida through early next week, primarily across the Everglades and the Lake Okeechobee region each afternoon. Pop-up showers and storms will still be possible across both metro areas before the bulk of convective activity congeals along boundary collisions inland during the mid to late afternoon hours. With a lack of shear and dynamics aloft, storm mode will primarily be multicellular in nature with large complexes of showers and storms existing on boundary collisions. High temperatures will remain cooler during this period, kept at bay by cloud cover and shower and thunderstorms. The next mid-level impulse will be pushing eastward across the Central United states by mid next week and its associated frontal boundary will be approaching the Florida peninsula be the middle of next week. Similar pattern is expected through early next week as southeasterly wind flow is maintained. This will lead to a continuation of seabreeze thunderstorms across inland and southwest portions of the area each afternoon. 500mb temperatures will warm, which should keep the threat of stronger activity more limited. As the next front slowly approaches from the north, surface flow will begin to slowly veer towards the south towards the end of the period and end of the week. && .AVIATION... (18Z TAFS) Issued at 1251 PM EDT Fri May 23 2025 MVFR/IFR periods are possible through around 00Z with increasing shower and thunderstorm activity, especially over the Atl terminals. TEMPOs remain in place for the 20-24Z timeframe, but short-fuse amendments will be issued as conditions evolve. Moderate SE winds will allow for sea breezes to develop and move inland through 00Z, then light and variable flow overnight. && .MARINE... Issued at 1251 PM EDT Fri May 23 2025 Generally good boating conditions are expected to continue across all the coastal waters through the forecast period, with mainly light to moderate winds and seas around 2 feet. Only exceptions will be with any thunderstorm activity that forms, which will bring periods of rough seas and gusty winds, especially today and Saturday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Miami 77 89 79 89 / 20 50 10 40 West Kendall 74 92 75 91 / 10 50 20 40 Opa-Locka 76 92 78 92 / 20 50 10 40 Homestead 76 89 78 89 / 10 50 20 40 Fort Lauderdale 76 88 78 87 / 20 50 20 40 N Ft Lauderdale 76 89 78 88 / 30 50 20 40 Pembroke Pines 78 94 80 93 / 20 50 10 40 West Palm Beach 74 89 76 88 / 30 50 20 40 Boca Raton 75 91 77 90 / 30 50 20 40 Naples 75 91 74 91 / 10 60 30 60 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...17 LONG TERM....Hadi AVIATION...17
Special Weather Statement National Weather Service Miami FL 144 PM EDT Fri May 23 2025 FLZ067-068-231830- Inland Palm Beach County FL-Metro Palm Beach County FL- 144 PM EDT Fri May 23 2025 ...A strong thunderstorm will impact portions of east central Palm Beach County through 230 PM EDT... At 143 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Golden Lakes, or near West Palm Beach. This storm was nearly stationary. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... West Palm Beach, Riviera Beach, Royal Palm Beach, Haverhill, Schall Circle, Golden Lakes, The Acreage, Lakeside Green, Plantation Mobile Home Park, Stacey Street, Century Village, Cypress Lakes, and Westgate-Belvedere Homes. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2668 8023 2679 8027 2679 8010 2670 8010 TIME...MOT...LOC 1743Z 233DEG 1KT 2673 8018 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<45 MPH AR
The Miami radar (KAMX), 117 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
Trained weather spotter reported quarter sized hail in Lake Worth.
A trained spotter reported quarter sized hail in Lake Worth near the Turnpike and Southern Boulevard.
A member of the public reported ping pong ball size hail in western Lake Worth.
A member of the public reported a large tree down on the road in the High Point community of Delray Beach due to wind gusts from a thunderstorm.
Broadcast Media shared photos of a large trees uprooted by severe thunderstorm downburst winds. One of the trees landed on a roof in the 700 block of NW 106 Avenue in Pembroke Pines, causing damage to a corner of the roof.
A member of the public reported half dollar sized hail in Pembroke Pines.
An off duty NWS employee reported quarter sized hail in Pembroke Pines.
An off duty NWS employee reported several large tree branches down near the intersection of NW 99th Ave and Johnson Street as a severe thunderstorm downburst occurred.
Emergency Manager reported that two planes were damaged by a severe thunderstorm downburst at North Perry Airport. One was a Cessna which was lifted up and onto a fuel truck, and the other was turned and landed on a wing.
Miramar Police reported downed power lines and storm related damage due to a severe thunderstorm downburst at the 2700 block of Sunshine Boulevard.
Broadcast Media shared photos of half dollar sized hail that occurred over La Belle as a severe thunderstorm moved overhead.
A member of the public submitted a social media image depicting a flipped and damaged mobile home trailer associated with a strong thunderstorm downburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268073, 1268074, 1268075, 1268083, 1268081, 1268076, 1268077, 1268080, 1268079, 1268082, 1268078, 1268084.